Precautions

Drug information provided by: IBM Micromedex

Patients with diabetes should be aware of the symptoms of hypoglycemia (low blood sugar). These symptoms may develop in a very short time and may result from:

  • Using too much insulin (“insulin reaction”) or as a side effect from oral antidiabetic medicines
  • Delaying or missing a scheduled snack or meal
  • Sickness (especially with vomiting or diarrhea)
  • Exercising more than usual.

Unless corrected, hypoglycemia will lead to unconsciousness, convulsions (seizures), and possibly death. Early symptoms of hypoglycemia include: anxious feeling, behavior change similar to being drunk, blurred vision, cold sweats, confusion, cool pale skin, difficulty in concentrating, drowsiness, excessive hunger, fast heartbeat, headache, nausea, nervousness, nightmares, restless sleep, shakiness, slurred speech, and unusual tiredness or weakness.

Symptoms of hypoglycemia can differ from person to person. It is important that you learn your own signs of low blood sugar so that you can treat it quickly. It is a good idea also to check your blood sugar to confirm that it is low.

You should know what to do if symptoms of low blood sugar occur. Eating or drinking something containing sugar when symptoms of low blood sugar first appear will usually prevent them from getting worse, and will probably make the use of glucagon unnecessary. Good sources of sugar include glucose tablets or gel, corn syrup, honey, sugar cubes or table sugar (dissolved in water), fruit juice, or non-diet soft drinks. If a meal is not scheduled soon (1 hour or less), you should also eat a light snack, such as crackers and cheese or half a sandwich or drink a glass of milk to keep your blood sugar from going down again. You should not eat hard candy or mints because the sugar will not get into your blood stream quickly enough. You also should not eat foods high in fat such as chocolate because the fat slows down the sugar entering the blood stream. After 10 to 20 minutes, check your blood sugar again to make sure it is not still too low.

Tell someone to take you to your doctor or to a hospital right away if the symptoms do not improve after eating or drinking a sweet food. Do not try to drive, use machines, or do anything dangerous until you have eaten a sweet food.

If severe symptoms such as convulsions (seizures) or unconsciousness occur, the patient with diabetes should not be given anything to eat or drink. There is a chance that he or she could choke from not swallowing correctly. Glucagon should be given and the patient's doctor should be called at once.

Keep your doctor informed of any hypoglycemic episodes or use of glucagon even if the symptoms are successfully controlled and there seem to be no continuing problems. Complete information is necessary for the doctor to provide the best possible treatment of any condition.

This medicine may cause a serious allergic reaction, called anaphylaxis. This can be life-threatening and requires immediate medical attention. Tell your doctor right away if you have a rash, itching, hoarseness, trouble breathing, trouble swallowing, any swelling of your hands, face, or mouth, or lightheadedness or fainting after receiving this medicine.

Replace your supply of glucagon as soon as possible, in case another hypoglycemic episode occurs.

You should wear a medical identification (ID) bracelet or chain at all times. In addition, you should carry an ID card that lists your medical condition and medicines.